Alert archive / South Carolina / Wind Advisories in 2025
Wind Advisory 1, NWS Columbia, SC
NWS Columbia, SC issued this wind advisory at Jan 5, 2025, 2:22 PM EST for 18 counties in South Carolina; 5 counties in Georgia. It took effect at Jan 6, 2025, 6:00 AM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2025, 2:22 PM EST (19:22 UTC)
- In effect from
- Jan 6, 2025, 6:00 AM EST
- Expired
- Jan 6, 2025, 7:00 PM EST
- In force
- 13 hr
- Issued by
- NWS Columbia, SC
All 23 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2357 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
556 WWUS72 KCAE 051922 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 222 PM EST Sun Jan 5 2025 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-060600- /O.NEW.KCAE.WI.Y.0001.250106T1100Z-250107T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- Including the cities of Manning, Evans, Newberry, Winnsboro, Lancaster, Lugoff, Carolina Commons Shopping Center, Branchville, St. Matthews, Thomson, Blackville, Andrew Jackson State Park, Denmark, Augusta, Holly Hill, Elloree, Bamberg, Williston, Seven Oaks, Elgin, Oak Grove, Community of Almond Glen, Saluda, West Columbia, Waynesboro, Indian Land, Lancaster Mill, Bowman, North, Lincolnton, Cheraw, Clarks Hill, Van Wyck, Pageland, Johnston, Brookdale, McCormick, Barnwell, Winnsboro Mills, Ridge Spring, Springfield, Murphys Estates, Santee, Batesburg-Leesville, Edgefield, Columbia, Orangeburg, Springdale, Eutawville, North Augusta, Martinez, Red Bank, Summerton, Cayce, Bishopville, Aiken, Sumter, Neeses, Lexington, and Camden 222 PM EST Sun Jan 5 2025 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 7 PM EST MONDAY... * WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph expected. Occasional gusts over 45 mph possible especially in the CSRA and southern Midlands. Northwest gusts 35-40 mph expected in the afternoon. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...From 6 AM to 7 PM EST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ MG
2 follow-up statements
573 WWUS72 KCAE 060315 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 1015 PM EST Sun Jan 5 2025 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-061515- /O.CON.KCAE.WI.Y.0001.250106T1100Z-250107T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- Including the cities of Winnsboro, Augusta, Barnwell, Cayce, Blackville, North Augusta, Manning, St. Matthews, Bamberg, Van Wyck, Red Bank, Edgefield, Neeses, Springfield, Indian Land, Lancaster Mill, Murphys Estates, Cheraw, Branchville, Lexington, Johnston, Lincolnton, Elloree, Elgin, Ridge Spring, Aiken, Winnsboro Mills, Seven Oaks, Waynesboro, Carolina Commons Shopping Center, West Columbia, Community of Almond Glen, Orangeburg, Bowman, Sumter, Denmark, Bishopville, Evans, Camden, Lugoff, North, Columbia, Brookdale, McCormick, Saluda, Martinez, Santee, Andrew Jackson State Park, Clarks Hill, Thomson, Pageland, Williston, Batesburg-Leesville, Springdale, Oak Grove, Summerton, Newberry, Lancaster, Eutawville, and Holly Hill 1015 PM EST Sun Jan 5 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 7 PM EST MONDAY... * WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph expected. Occasional gusts over 45 mph possible especially in the CSRA and southern Midlands. Northwest gusts 35-40 mph expected in the afternoon. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...From 6 AM to 7 PM EST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ PL
964 WWUS72 KCAE 061131 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 631 AM EST Mon Jan 6 2025 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-070000- /O.CON.KCAE.WI.Y.0001.000000T0000Z-250107T0000Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- Including the cities of Saluda, Santee, Newberry, Lincolnton, Augusta, Lugoff, Denmark, Andrew Jackson State Park, Indian Land, Branchville, Sumter, Thomson, Elloree, Winnsboro Mills, Clarks Hill, Camden, North Augusta, Brookdale, Lancaster, Aiken, Lexington, Van Wyck, Columbia, Elgin, Pageland, Martinez, Winnsboro, Edgefield, Seven Oaks, West Columbia, Red Bank, Orangeburg, Oak Grove, Community of Almond Glen, Cayce, Ridge Spring, Murphys Estates, Batesburg-Leesville, Bishopville, Bamberg, Blackville, Eutawville, Holly Hill, McCormick, Williston, Barnwell, St. Matthews, Manning, Cheraw, Waynesboro, Springdale, Lancaster Mill, Springfield, Neeses, Summerton, Bowman, Johnston, North, Evans, and Carolina Commons Shopping Center 631 AM EST Mon Jan 6 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph expected. Occasional gusts over 45 mph possible especially in the CSRA and southern Midlands. Northwest gusts 35-40 mph expected in the afternoon. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ HC
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this wind advisory went out at Jan 5, 12:14 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 5, 12:14 PM EST, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1214 PM EST Sun Jan 5 2025 .SYNOPSIS... Moisture spreads into the area tonight leading to increasing shower coverage as a cold front approaches from the west. Strong, gusty winds are likely on Monday along with some brief heavy rain as this front moves through, with much colder air filling behind this for the rest of the week. && .NEAR TERM /THROUGH TONIGHT/... Key message(s): - Strong winds and rain move into the area early Monday morning An upper level, closed low will shift into the Midwest through the near term as ridging moves east of the forecast area in the evening. The associated surface low pressure system will lift into the Southern Appalachians overnight, bringing a warm front northward into the forecast area. The cold front will remain to our west prior to 12Z Monday. Isentropic lift over the cooler air mass to the north could support isolated to scattered showers this evening with light rain amounts. HREF guidance members are generally in agreement showing some showers developing across central GA and shifting northeastward through the western part of the forecast area this evening. Dry air in the lower levels limit the chances for widespread measurable precip. Late tonight and early Monday morning: Strong moisture transport ahead of the cold front will lead to a line of showers pushing into the region from the west. A lack of instability points to showers rather than thunderstorms. A 55 to 70 kt 850mb jet will move into the area in advance of the front. Stable low levels will prevent the strongest winds from mixing down but 20 to 30 mph wind gusts seem likely, even before sunrise. 75% of the bias-corrected NBM ensemble members have gusts higher than 20 kts (23 mph) prior to 12Z. Showers could mix down even higher gusts but confidence is low in stronger gusts prior to sunrise. Temperatures will be much warmer tonight than the previous night with extensive clouds and a mixed boundary layer. Temperatures will likely increase late tonight as the warm front moves north. Lows expected to range from the lower 40s north to mid to upper 40s south. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... - Strong cold front arrives Monday with a period of moderate to heavy rainfall and strong wind gusts likely. The cold front will be approaching the FA at daybreak on Monday. While there may be rain showers ahead of the boundary, a period of moderate to heavy rainfall is expected with the passage of the front, during the morning and early afternoon hours. Due to the fast movement of the boundary, not expecting a significant flood threat. Instability remains minimal on Monday therefore not expecting any thunderstorms either. While timing differences remain, the rain threat will quickly end once the front clears the area and another cold, dry air mass rushes in behind it. The primary concern with this system will be the potential for strong winds before, and especially after, the passage of the cold front. While wind gusts will be strong enough to warrant a Lake Wind Advisory, there is a moderate probability, 40 to 60 percent, that a Wind Advisory will be needed on Monday for at least a portion of the CWA on Monday. Decided to hold off on issuing any wind products until the next forecast package to allow for more guidance to come in. Certainly cannot rule out a few downed tree branches or limbs due to the wind, leading to isolated power outages, especially if the strongest solution materializes. Daytime temperatures approach seasonal values ahead of the cold front but will quickly drop off at night as strong Cold Air Advection begins. While winds should remain high enough to prevent idealized radiational cooling, the CAA and clear skies will likely produce subfreezing temperatures across the FA by daybreak Tuesday. && .LONG TERM /TUESDAY THROUGH SATURDAY/... - Dry and cold through the period with subfreezing temperatures at night. - The next storm system arrives late Friday into Saturday. A period of wintry precipitation is possible, especially north and west of I-20. Confidence is high in the potential for an extended period of cold and dry conditions Tuesday through early Friday. Several days of daytime temperatures in the 40s and lows in the 20s are expected. While anomalously cold, we should remain above record territory during the mid to late week period. The coldest night appears to be Wednesday Night, when the center of high pressure will be closest to us, but even then confidence in a Cold Weather Advisory is low at this time. The next storm system arrives late Friday into Saturday. Given the antecedent conditions, the possibility of wintry precipitation is non-zero but will be highly dependent on the track and timing of the system. The latest deterministic GFS shows a track to our south, which could allow enough cold air to remain in place or filter in to produce a period of snow. By comparison, the latest deterministic Euro has a track to our north but even in this solution, there could be some frozen precipitation, possibly freezing rain, at the onset if the cold air is difficult to erode. The Canadian is still late to the party by about 24 hours but also shows the southern track and some wintry precipitation in the north. Given the variety of solutions, capped PoPs at 44 percent and went with a rain/snow mix in locations with subfreezing temperatures Friday night. Bottom line is that the situation needs to be monitored but confidence is too low to lean towards any specific solution at this time. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... Rain, strong winds and restrictions likely Monday morning. Light winds and VFR cigs through 00Z today. Isolated to widely scattered showers expected this evening, however rain amounts should be light and are not expected to cause visibility restrictions. A cold front will approach the forecast area late tonight along with a line of widespread showers. Low level wind fields increase significantly after 06z as a 50 to 70 kt LLJ moves across the Southeast ahead of the front. LLWS is a given with 2kft wind speeds from 40 to 60 kts between 06Z and 18Z. It may be difficult to mix down these values, particularly in the morning, due to stable low levels but gusts around 25 kts are likely with gusts around 35 kts possible. The strongest gusts are expected to be late morning into the afternoon as the front moves through. Winds will shift from SW to W on Monday afternoon behind the front with gusts continuing into the evening. EXTENDED AVIATION OUTLOOK...Widespread restrictions unlikely until Friday when the next low pressure system moves into the Southeast. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. &&
Nearby
Wind Advisories in South Carolina, 2025Wind Advisories in Georgia, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.